Digestion Issues!
 
 

       The Horse Forum > Keeping and Caring for Horses > Horse Health

Digestion Issues!

This is a discussion on Digestion Issues! within the Horse Health forums, part of the Keeping and Caring for Horses category
  • Horse steroids gut inflammation

 
LinkBack Thread Tools
    09-22-2010, 10:04 AM
  #1
Foal
Digestion Issues!

A few months ago I had the vet out on a regular basis because my horse was ill. He was excessively drinking and had little urination. His sheath and legs filled to excessive amounts and he was of food.

A biopsy was done and it showed up inflammation in his hind gut. He is controlled by steroids but when we reduce the quantity down he starts to get runny poo again and goes off eating.

This morning his hind legs have filled up again but still on a high dose of steroids. Any idea why this keeps happening and what can we do?

I was thinking about asking my vet for a allergy test and if a investigation op would be worth while.
     
Sponsored Links
Advertisement
 
    09-22-2010, 02:08 PM
  #2
dee
Started
I'm sorry you are having problems with your guy. What are you feeding him and how much?
     
    09-22-2010, 03:27 PM
  #3
Yearling
If you haven't already I would want a full blood panel done. Did the vet check his kidney function?
     
    09-22-2010, 03:37 PM
  #4
Foal
Yeah we have done 2 full blood tests on him. The first one had a slight reduction in red and white cell count I think. But not enough to cause significant issue to anything. During that time he was given antibiotics for a cough he developed and a few weeks later was given another blood test. It showed the white and red cell count had returned within normal limits and that he had chronic inflammation. The vet said from the symptoms that was shown he thought the best place to investigate further was his intestines. Hense the biopsy that was done and all we got out of that was that he had inflmmation in his guts.
His kidney function etc were all normal.

He is only fed a tiny amount of chaff so he can take his steroids. As he tends to keep weight rather well unless his guts play up and he doesnt eat.
     
    09-22-2010, 09:24 PM
  #5
Green Broke
I would dry lot him and put him on grass hay only. Something in your pasture could be causing the inflamation. I agree with having him tested for allergies.

I would ask your vet about putting him on anti-inflamatories like MSM, Yucca, or something similar. Steroids will cause kidney damage eventually.

You also need to diagnose what's causing the inflamation. If the allergy tests come up blank and pulling him off the pasture doesn't help, then I would take him to an equine hospital that can scope him and run more tests (like additional biopsies of the hind gut, analyze samples of stool, food, bedding, etc.).

Good luck!
     
    09-23-2010, 11:34 PM
  #6
Yearling
Did you do blood counts AND chemistry or just the blood counts?
     
    09-24-2010, 05:58 AM
  #7
Foal
We did full blood counts and chemistry.
     

Thread Tools

Similar Threads
Thread Thread Starter Forum Replies Last Post
Issues after Issues....Going to get lessons. Gidget Horse Training 1 06-17-2010 08:38 PM
I have many issues... LOL Nita English Riding 12 08-05-2009 07:58 PM
bit issues sniper4x4 Horse Training 12 07-19-2009 11:46 PM
help with leg issues jwhisperj Horse Training 0 10-23-2007 06:35 PM



All times are GMT -4. The time now is 04:27 AM.


Powered by vBulletin® Version 3.8.5
Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
Search Engine Friendly URLs by vBSEO 3.6.0